Florida, 2010

Rip Current in Florida, August 12, 2010

August 12, 2010 · NWS TBW · 1 event in 1 county or zone

The remnants of Tropical Depression 5 were in place across the northern Gulf of Mexico with a strong south to southwest wind flow in place across the area. Choppy seas of four to six feet caused large breaking waves along area beaches and increased the risk for rip currents.

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The remnants of Tropical Depression 5 were in place across the northern Gulf of Mexico with a strong south to southwest wind flow in place across the area. Choppy seas of four to six feet caused large breaking waves along area beaches and increased the risk for rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 12, 1:09 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 12, 1:09 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
209 PM EDT THU AUG 12 2010

...DECREASING RAIN CHANCES WILL LEAD TO HOT AND HUMID CONDITIONS
WITH ABOVE NORMAL TEMPERATURES THROUGH THE UPCOMING WEEKEND...

.SHORT TERM (TONIGHT - SATURDAY)...
UPPER RIDGING WILL BUILD OVER THE PENINSULA THROUGH THE SHORT TERM
PERIOD AS ATTENDANT SURFACE RIDGE AXIS REMAIN IN PLACE ACROSS THE
SOUTH CENTRAL PENINSULA TONIGHT THROUGH FRIDAY. THE RIDGE AXIS WILL
SINK FURTHER SOUTH ON SATURDAY AS A FRONTAL TROUGH MOVES INTO THE
SOUTHEASTERN STATES. DRIER MID LEVEL AIR AND SUBSIDENCE ASSOCIATED
WITH THE BUILDING RIDGE WILL LOWER RAIN CHANCES ACROSS THE FORECAST
ON FRIDAY AND SATURDAY. A SOUTHWEST TO WEST STEERING FLOW WILL FAVOR
ISOLATED COVERAGE OF SHOWERS/STORMS (POPS 20 PERCENT) ALONG THE COAST
DURING THE EARLY MORNING HOURS...THEN BECOMING SCATTERED (POPS 30
PERCENT AT BEST) OVER INTERIOR LOCATIONS EACH AFTERNOON AS THE WEST
COAST SEA BREEZE CIRCULATION DEVELOPS AND MOVES INLAND.

AS THE RAIN CHANCES DECREASE TEMPERATURES WILL BE ON THE INCREASE.
THE RISING TEMPERATURES COMBINED WITH HIGH HUMIDITY VALUES WILL LEAD
TO DANGEROUSLY HIGH HEAT INDICES VALUES IN THE 105 TO 110 DEGREE
RANGE EACH AFTERNOON. MAV AND NAM TEMPERATURES ARE CLOSE SO WILL USE
A BLEND WITH DAYTIME HIGHS CLIMBING INTO THE LOWER TO MID 90S ALONG
THE COAST AND MID AND UPPER 90S INLAND...WITH OVERNIGHT LOWS IN THE
MID TO UPPER 70S INLAND...AND AROUND 80 ALONG THE COAST.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
UPPER LEVEL RIDGE WILL START OUT CENTERED OVER THE SOUTH CENTRAL
U.S. EXTENDING EASTWARD ACROSS FLORIDA THEN SPLITS BY NEXT TUESDAY
AS A TROUGH DEVELOPS OVER THE EASTERN U.S. WITH SOME OTHER
DISTURBANCES/WEAK AREAS OF LOW PRESSURE MEANDERING OVER THE
SOUTHEAST U.S. AND FLORIDA. THE EXACT LOCATION AND TIMING OF THESE
DISTURBANCES/WEAK AREAS OF LOW PRESSURE VARY BETWEEN EACH MODEL...BUT
WITH OVERALL TROUGHING DEVELOPING OVER THE EASTERN U.S. THE SURFACE
RIDGE AXIS SHOULD REMAIN STUCK TO THE SOUTH OF THE REGION WITH A
SOUTH TO SOUTHWEST FLOW PERSISTING. FOR NOW HAVE LEFT THE TYPICAL
SCATTERED POPS IN THE FORECAST FOR EACH DAY WITH TEMPERATURES
RUNNING NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
MAJORITY OF THE CONVECTION HAS MOVED INLAND...BUT COULD STILL SEE
SOME BRIEF MVFR CONDITIONS AT SRQ IN THE NEXT HOUR OR SO.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH EARLY
FRIDAY MORNING. THEN THE NEXT CHANCE OF CONVECTION CAUSING SOME
MVFR/LOCAL IFR CONDITIONS WILL BE DURING THE LATE MORNING HOURS
FRIDAY AS THE SOUTHWEST TO WEST FLOW PUSHES THE WEST COAST SEA
BREEZE QUICKLY INLAND.

&&

.MARINE...
A 3MB GRADIENT BETWEEN LOW PRESSURE OVER LA AND HIGH PRESSURE ACROSS
THE SOUTH CENTRAL PENINSULA WILL KEEP WINDS AND SEAS ELEVATED OVER
THE NORTHERN OFFSHORE WATERS THROUGH MID EVENING TONIGHT AND WILL KEEP
EXERCISE CAUTION HEADLINES IN PLACE FOR THESE LOCATIONS. ELSEWHERE
LIGHTER WINDS AND SEAS ARE EXPECTED ACROSS THE CENTRAL AND SOUTHERN
WATERS. DURING FRIDAY AND CONTINUING THROUGH EARLY NEXT WEEK SURFACE
HIGH PRESSURE FROM THE WESTERN ATLANTIC EXTENDING WEST ACROSS THE
SOUTH CENTRAL PENINSULA WILL SUPPORT LIGHTER WINDS AND SEAS WITH AN
ONSHORE SEA BREEZE COMPONENT DEVELOPING NEAR SHORE EACH AFTERNOON
WITH NO ADDITIONAL HEADLINES ANTICIPATED AT THIS TIME.

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES WELL ABOVE CRITICAL
LEVELS FRIDAY THROUGH THE UPCOMING WEEKEND WITH NO FIRE WEATHER ISSUES
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  93  79  94 /  20  20  10  20
FMY  78  95  78  95 /  20  20  10  20
GIF  77  96  77  96 /  20  30  20  30
SRQ  79  92  78  93 /  20  20  10  20
BKV  77  94  76  95 /  20  30  10  20
SPG  81  92  81  93 /  20  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...69/CLOSE
Hazardous weather outlook, Aug 12, 3:56 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT THU AUG 12 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-122200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
456 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
TROPICAL MOISTURE AND AN UNSTABLE AIRMASS MOVING WEST OF THE AREA
ARE EXPECTED TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST GULF AND NORTH FLORIDA TODAY WITH SCATTERED CONVECTION
FROM THE SOUTHERN NATURE COAST THROUGH THE TAMPA BAY AREA AND INTO
SOUTHWEST FLORIDA. THE PRIMARY THREATS FROM THESE STORMS WILL BE
HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS LIGHTNING.

...RIP CURRENT IMPACT...
STRONG SOUTH TO SOUTHWESTERLY FLOW OVER THE EASTERN GULF WILL BRING
CHOPPY BREAKING WAVES AND AN INCREASED RISK OF RIP CURRENTS ALONG AREA
BEACHES TODAY.

...WIND AND SEA IMPACT...
STRONG SOUTH TO SOUTHWESTERLY WINDS WILL KEEP SEAS ELEVATED TODAY. WINDS
ARE EXPECTED AROUND 15 TO 20 KTS OFFSHORE AND SEAS UP 4 TO 6 FT PRODUCING
HAZARDOUS BOATING CONDITIONS THROUGH THIS AFTERNOON. FISHERMEN AND OTHER
SMALL CRAFT OPERATORS MAY WANT TO POSTPONE TRIPS UNTIL CONDITIONS IMPROVE.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL CONTINUE TO CLIMB INTO THE LOWER TO MID 90S TODAY
AND THIS COMBINED WITH HIGH HUMIDITY ACROSS THE REGION WILL CREATE HEAT
INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A SOUTHWESTERLY RAINFALL PATTERN IS EXPECTED THROUGH THE WEEKEND
AND INTO NEXT WEEK WITH ISOLATED MORNING ACTIVITY NEAR THE COAST
MOVING INLAND AND BECOMING SCATTERED THROUGH THE DAY. A FEW OF
THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
FREQUENT DEADLY LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MID 90S EACH AFTERNOON
AND THIS COMBINED WITH HIGH HUMIDITY ACROSS THE REGION WILL CREATE HEAT
INDICES IN THE 105 TO 110 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

DAVIS

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Manatee

When
August 12, 2:23 PM EST
Where
Manatee forecast zone
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media

A family was swimming and rafting on the north end of Anna Maria Island near Sycamore Avenue, just off of Gulf Drive. A 71-year-old woman and her brother, age unknown, were pulled well out to sea by a rip current and died trying to fight the current. The woman's 78-year-old husband and 54-year-old son attempted to rescue the victims and were hospitalized due to extreme fatigue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Manatee2010-08-1271FemaleIn WaterDirect
Rip Current, Manatee2010-08-12MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254919.